I recently started taking the hormone suppressant Anastrozole (as part of my breast cancer treatment). Barring any surprises, I will be on this drug for the next five years. That’s right, count ’em – five years!
I was scared to death about taking this drug because of its numerous side effects.
Good news – I am having almost no side effects.
Bad news – I am having one side effect and it is making it difficult, if not impossible, to sing.
One of the side effects of Anastrozole is coughing – to be exact, “cough producing mucus”. I am finding that when I try to sing, I end up coughing – a lot.
Not only does this make singing impossible, it can scare the bejeezus out of anyone nearby during this age of COVID-19! (It’s okay, folks, really, it’s just my hormone suppressant! Yeah, no.)
So the problem is mucus. Thick mucus that vibrates and comes loose when I sing and tends to fling itself hither and yon in my throat until it finds a sensitive spot where it starts to tickle until I end up coughing my brains out.
So, you know I’m not going to give up easily on this.
I contacted my oncologist and asked if I could take guaifenesin. Guaifenesin is an expectorant (expectorant – as in spitting). How it works is it thins the mucus so you can spit it out.
It also thins the mucus so it is not as irritating to the throat and its immediate neighborhood!
So, I’m going to give it a try and see what kind of results I get.
You have to be careful with guaifenesin – I once took too much, by accident, and my doctor thought I had adult onset asthma.
Also, if the mucus gets too thin – it can end up just running out your nose – no warning!
Who thought mucus status could be so exciting?
Okay – maybe not for you – but for me it definitely is.
10 thoughts on “THIS FAT OLD LADY’S THEATER TUESDAY – SPIT IT OUT”
Hoping this new medication helps. 💖
Hoping the new med works better – one friend of mine is on her 3rd grouping of meds (same root cause) & each one had its own unique PITA factor. As for the coughing – I take a blood pressure med (teensy dose &
not every day) that makes me cough like a 4-pack-a-day smoker, so I know what you mean about coughs in
the time of covid – people look at me as if I were a leper.
This WILL get better & you will be able to raise your voice in song without the gloopy accompaniment.
Can I ask what is the blood pressure med? (I take a comglomeration of pills that are supposed to be for blood pressure). My oncologist told me that if the guaifenesin doesn’t work to call my primary physician and see what she says. So hope springs eternal.
I take two: the one with the cough in it is Benazepril. The other one (also a low dose) is Diltiazem. That one is a replacement for Amlodipine, which made my ankles swell up to the size of thighs. This combo works well
for me. The high bp is a post-menopausal phenomenon: pre-meno, my bp was routinely 110/60, even when
my weight ballooned at one time from 255 to 320. Post-hysterectomy, the bp began to climb (as my weight
plummeted to -eventually- 180) . The 2 meds keep me at around 120/70, so all is well. See what your doc
has to say – and good luck with it. Let me know how it works out.
I’m not on either of those – I do hydrocholothiazide and losartan. I must have hallucinated the third! I’ll keep my fingers crossed on the guaifenesin – because it’s easy. Used to be prescription but now it’s OTC.
It would be so nice if these things were easier to pronounce, which would make them easier to remember.
There must be dozens of bp meds – everyone I knew seems to take something different. Hope your throat
weirdness goes away – that has to be miserable.
Yeah. I remember way back when how hard it was for the doctors to find a bp med that worked for my grandma – and now I am sure there are way more options. The throat thing is really frustrating because mostly my voice is in good shape and I have been exploring some new (to me) ways to focus the sound – but then here comes that cough!
Have been trying to think of a song with coughing in it, but am drawing a blank – there MUST be one. If it
comes to mind, I’ll let you know.
Of course – Adelaide’s Lament!
Doh! That’s what happens when you get old, unemployed & out of pain meds – should have thought of that
in about 3 seconds.